Missouri, 2010

Damaging Winds in Missouri, September 13, 2010

September 13, 2010 · NWS EAX · 3 events in 2 counties and zones

Severe thunderstorms brought damaging winds, to portions of north central Missouri, during the evening hours of September 13, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms brought damaging winds, to portions of north central Missouri, during the evening hours of September 13, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 13, 5:54 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 13, 5:54 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT MON SEP 13 2010

...UPDATED AVIATION DISCUSSION...

.MESOSCALE DISCUSSION...
/520 PM CDT MON SEP 13 2010/
21Z SURFACE ANALYSIS SHOWED A BROADENING AND MOISTENING WARM
SECTOR...WITH UPPER 60F TO LOW 70F DEWPOINTS NOW WIDESPREAD ACROSS
KS/WRN MO NORTHWARD TO A WELL MARKED WARM FRONT DRAPED ACROSS SRN
NEB AND SRN IA. A WEAK MID-LEVEL IMPULSE HAS SPARKED AN ARC OF
CONVECTION FROM ERN NEBRASKA INTO NRN KS...FOCUSED ROUGHLY ALONG A
WEAK CONFLUENCE ZONE LEFT OVER FROM MORNING STRATUS ALONG THE
SURFACE MOIST AXIS WHICH NOW TAILS BACK INTO THE NW KS SURFACE LOW.
ADDITIONAL STORMS WERE DEVELOPING JUST NORTH OF THE WARM FRONT
ACROSS IOWA IN A WEST-EAST FASHION. MID LEVEL COOLING/MOISTENING
ASSOCIATED WITH THIS IMPULSE...COUPLED WITH AN EMBEDDED JET
STREAK...HAS RESULTED IN AMPLE DEEP LAYER SHEAR FOR SUPERCELLS. THE
MAIN AREA OF CONCERN THROUGH THE NEXT FEW HOURS IS WITH AN
INCREASINGLY LARGE HP SUPERCELL JUST WEST OF OMAHA. DRY AIR
ENTRAINMENT FROM THE NORTH SIDE OF THE WARM FRONT HAS PROMOTED AN
IMPRESSIVE STORM-SCALE COLD POOL...ALLOWING THE STORM TO ACCELERATE
TO THE SOUTHEAST AND MAXIMIZE ENVIRONMENTAL SRH. THUS...A THREAT
FOR VERY LARGE HAIL AS WELL AS INCREASING WIND DAMAGE COULD REACH
THE NW CORNER OF THE CWA PRIOR TO 00Z. THE ONLY POSSIBLY NEGATIVE
FACTOR I SEE IS THAT DOWNSTREAM INSTABILITY MAY PARTIALLY BE
EXHAUSTED BY RAIN SHOWER DEBRIS FROM EARLIER CONVECTION OVER SE
NEB/NW MO.

FURTHER SOUTH...DEEP LAYER SHEAR IS MUCH WEAKER...BUT SUFFICIENT
CONVERGENCE MAY PERSIST WITH A VERY UNSTABLE AIRMASS TO SUPPORT
ISOLATED PULSE STORMS THROUGH SUNSET. THESE STORMS MAY SHOW LITTLE
TO NO MOVEMENT...WITH LOCALLY HEAVY RAIN POSSIBLE IN A FEW LOCALES.
BY MID EVENING...MORE WIDESPREAD ACTIVITY IS EXPECTED TO DEVELOP IN
A WEST-EAST FASHION FROM NRN KS INTO NW MO WITH AN INCREASING
NOCTURNAL JET.

BOOKBINDER

&&

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN WITH NUMEROUS SMALL WAVE FEATURES TO
DEAL WITH BEFORE STRONGER WAVE ARRIVES LATER WEDNESDAY.

BIGGEST CONCERN IN THE VERY SHORT TERM WILL BE THE POTENTIAL OF
HEAVY RAINFALL..AND POSSIBLY SEVERE WEATHER...IN THE VICINITY OF A
WARM FRONT. CURRENTLY WARM FRONT IS APPEARS TO BE RUNNING FROM
SOUTHEAST NEBRASKA ALONG THE IOWA/MISSOURI BORDER CURVING SOUTHEAST
INTO WESTERN ILLINOIS. DEWPOINTS IN THE UPPER 60S TO LOWER 70S HAVE
SURGED NORTH ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS
AFTERNOON...PROVIDING FUEL FOR THE STORMS THAT HAVE DEVELOPED AHEAD
OF A WEAK SHORT WAVE THAT WAS MOVING OUT OF WESTERN NEBRASKA AT THIS
TIME. THIS WAVE IS EVIDENT BY THE DRYING NOTED ON THE WV LOOP ON THE
EDGE OF THE TROPICAL MOISTURE PLUME ACROSS KANSAS AND SOUTHEAST
NEBRASKA. CONCERNED ABOUT SEVERE POTENTIAL WITH THIS
SYSTEM...ALTHOUGH AT THIS TIME THE BETTER INSTABILITY IS WELL WEST
ACROSS SOUTHERN NEBRASKA...BUT RUC MUCAPE IS SHOWING THE NORTHWEST
CORNER OF MISSOURI AND NORTHEAST KANSAS WILL HAVE ENOUGH INSTABILITY
FOR POSSIBLE SEVERE THIS EVENING.

OVERNIGHT...THE CONCERN BECOMES MORE WITH THE POTENTIAL OF HEAVY
RAIN. DEPENDING ON HOW THE WARM FRONT SETS UP FOR LATER
TONIGHT...AND IF EVENING STORMS TO OUR WEST ORGANIZE INTO SOME SORT
OF A COMPLEX...THE CORFIDI AND THICKNESSES WOULD SAY THE TREND WOULD
BE FOR THESE STORMS TO SLIDE SOUTHEAST ACROSS OUR CWFA. STILL
UNCERTAINTY ON HOW THIS WILL EVOLVE...SO AT THIS POINT WILL NOT
ISSUE ANY KIND OF FLASH FLOOD WATCH...BUT EVENING SHIFT MAY NEED TO
ADD HEADLINES AT SOME POINT.

FOR TUESDAY...WEATHER WILL BE DEPENDENT ON HOW THINGS DEVELOP
TONIGHT. OVERNIGHT CONVECTION MAY HELP TO STABILIZE THE AREA KEEPING
US DRY IN THE AFTERNOON. OR THIS CONVECTION MAY LEAVE BOUNDARIES
THAT COULD REFIRE...ESPECIALLY IN WESTERN MISSOURI AND EASTERN
KANSAS WHICH WILL BE CLOSER TO THE BETTER MOISTURE AXIS SITTING
ACROSS KANSAS. MODELS CONTINUE TO SHOW WEAK WAVES TOPPING THE FAIRLY
FLATTENED UPPER RIDGE AXIS OVER THE CENTRAL PART OF THE COUNTRY
DURING THE DAY ON TUESDAY...HEADING INTO THE CWFA TUESDAY NIGHT...SO
WILL CONTINUE WITH LOW POPS THROUGH THIS PERIOD.

FOR WEDNESDAY...STRONGER SHORT WAVE EXPECTED INTO THE CENTRAL PLAINS
BY 00Z THURSDAY. WARM FRONT WILL LIKELY STILL BE ACROSS NORTHERN
MISSOURI...WITH A COLD FRONT MOVING ACROSS KANSAS IN THE AFTERNOON.
ALTHOUGH STORMS MAY DEVELOP ON THE WARM FRONT DURING THE DAY...THE
PRIMARY CONCERN FOR SEVERE WEATHER WILL BE WITH THE COLD FRONT
APPROACHING BY EVENING. THIS FRONT IS EXPECTED TO SWING THROUGH THE
FORECAST AREA BY WEDNESDAY NIGHT...WITH THE POTENTIAL OF DAMAGING
WINDS...HAIL...AND WITH THE SHEAR NEAR THE WARM FRONT/COLD FRONT
INTERSECTION...EVEN ISOLATED TORNADOES. MORE RAIN ON TOP OF RAIN
THAT HAS FALLEN IN PREVIOUS DAYS MAY ALSO LEAD TO SOME FLASH
FLOODING SITUATIONS. RIVER FLOODING MAY ALSO BE OCCURRING BY
THURSDAY AS THEY STREAMS RESPOND TO THE REPEATED ROUNDS OF RAINFALL
OVER THE NEXT TWO DAYS.

FOR THE LONGER TERM...A BRIEF DRYING OUT PERIOD SHOULD TAKE PLACE
THURSDAY INTO FRIDAY. HOWEVER...A STRONGER CANADIAN UPPER LOW OVER
THE CENTRAL PART OF CANADA FRIDAY NIGHT INTO SATURDAY WILL BE ABLE
TO BRING COLDER AIR INTO THE NORTHERN PART OF THE COUNTRY FOR THE
WEEKEND. MODELS CONTINUE TO SHOW THE COLD FRONT ASSOCIATED WITH THIS
LOW MAKING PROGRESS FAR ENOUGH SOUTH TO HAVE SOME IMPACT ON NORTHERN
PORTIONS OF THE FORECAST AREA SO WILL CARRY LOW POPS FOR THE
SATURDAY NIGHT INTO SUNDAY TIME FRAME. WOULD NOT BE SURPRISED IF
THIS TIMING HAS TO BE SPED UP A BIT IF STRENGTH OF CAA WITH THIS
FRONT IS STRONGER THAN CURRENTLY ANTICIPATED BY THE MODELS.

PC

&&

.AVIATION...
FOR THE 00Z TAFS...TRIED TO TIME IN HP SUPERCELL RIDING DOWN THE
MISSOURI RIVER. WILL BE ENCOUNTERING SLIGHTLY LESS FAVORABLE AIR AS
IT HEADS SOUTH...SO DECREASED WIND POTENTIAL AS IT ARRIVED AT THE
KANSAS CITY TAF SITES. MAY HAVE TO DO SOME MINOR ADJUSTMENTS ON ITS
TIMING AS IT WEAKENS AND POSSIBLY SLOWS ITS SOUTHWARD PROGRESSION.

OTHERWISE...CONVECTION MAY CONTINUE IN THE REGION FOR MUCH OF THE
NIGHT. WILL CARRY A VCTS TO INDICATE THIS POSSIBILITY. FOR NOW WILL
DISCONTINUE THE VCTS DURING THE EARLY MORNING HOURS...BUT WATCH HOW
LLJ AND BOUNDARIES EVOLVE THIS EVENING TO SEE IF THUNDER MAY HAVE TO
BE CONTINUED LONGER.

PC
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 13, 6:10 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT MON SEP 13 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-150015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
710 PM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A SEVERE STORM RIDING SOUTH ALONG THE MISSOURI RIVER IN NORTHWEST
MISSOURI AND SOUTHEAST NEBRASKA...WILL CONTINUE TO TRACK SOUTH BUT
ENCOUNTER SLIGHTLY LESS FAVORABLE CONDITIONS IN NORTHEAST KANSAS AND
NORTHWEST MISSOURI...SO A WEAKENING TREND WILL OCCUR FOR A TIME. BUT
AS IT HEADS INTO THE KANSAS CITY METRO AREA THERE IS A POTENTIAL OF
SOME STRENGTHENING IN THE 8 TO 9 PM TIME PERIOD. AT THIS POINT THE
MAIN TRACK WOULD KEEP THE STRONGER PORTION OF THE STORMS MORE ON THE
KANSAS SIDE OF THE STATE LINE.

A WARM FRONT IS EXPECTED TO REMAIN DRAPED ACROSS NORTHEAST KANSAS
AND NORTHERN MISSOURI TONIGHT...WITH STORMS ALONG THE IOWA BORDER
WORKING FURTHER SOUTH WITH TIME. ADDITIONALLY....THE STORMS IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI MAY ORGANIZE INTO A COMPLEX
THAT COULD DROP FURTHER SOUTHEAST AS THE NIGHT CONTINUES PRODUCING
HEAVY RAINFALL AND GUSTY WINDS ACROSS NORTHWEST AND NORTH CENTRAL
MISSOURI AND NORTHEAST KANSAS AS FAR SOUTH AS A KANSAS CITY TO
BOONVILLE LINE.

FLOODING PROBLEMS MAY ALSO BE A CONCERN IF THUNDERSTORMS CAN REPEAT
OVER THE SAME REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY BE ONGOING IN THE MORNING ON TUESDAY ACROSS THE
NORTHERN HALF OF MISSOURI. WITH THE WARM FRONT STILL IN THE REGION
THROUGH THE DAY...THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
THE AFTERNOON HOURS. AT THIS TIME SEVERE WEATHER IS NOT
EXPECTED...BUT THE ADDITIONAL RAINFALL COULD STILL LEAD TO FLOODING
CONCERNS.

TUESDAY NIGHT INTO WEDNESDAY MORNING...MORE NOCTURNAL THUNDERSTORMS
MAY DEVELOP...AND COULD BE A LITTLE FURTHER SOUTH...AFFECTING AREAS
AS FAR SOUTH AS INTERSTATE 70. AGAIN MORE RAIN MAY LEAD TO FLOODING
ISSUES.

THEN ON WEDNESDAY...THUNDERSTORMS MAY BE ONGOING IN THE
MORNING...THEN DIE OUT WHILE WE AWAIT A STRONGER STORM SYSTEM TO
ENTER THE REGION FOR WEDNESDAY NIGHT. THIS STORM SYSTEM WILL HAVE
THE
POTENTIAL TO BRING THUNDERSTORMS THAT COULD PRODUCE SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND LARGE HAIL. TORNADOES MAY
ALSO
OCCUR IN THE EVENING...WITH THE MORE LIKELY AREA FOR THIS TO OCCUR
TO
ACROSS NORTHERN MISSOURI CLOSER AN AREA OF LOW PRESSURE AND THE
INTERSECTIONS OF A WARM AND A COLD FRONT...WHICH WILL BE TRACKING
EAST ACROSS THE REGION WEDNESDAY NIGHT.

ADDITIONAL RAINFALL WEDNESDAY INTO THURSDAY MORNING ON TOP OF THE
RAIN THAT MAY FALL TONIGHT AND AGAIN TUESDAY NIGHT INTO WEDNESDAY
MORNING MAY RESULT IN FLASH FLOODING AND RIVER FLOODING ISSUES FOR
THE OUTLOOK AREA...ESPECIALLY AREAS NORTH OF INTERSTATE 70 TO THE
IOWA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT OVER NORTHWEST AND NORTH
CENTRAL MISSOURI AND NORTHEAST KANSAS.

In the hours before

Special weather statement, Sep 13, 6:19 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 PM CDT MON SEP 13 2010

MOZ002>004-140100-
GENTRY MO-NODAWAY MO-WORTH MO-
719 PM CDT MON SEP 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NODAWAY...NORTHERN
GENTRY AND SOUTHERN WORTH COUNTIES UNTIL 800 PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RAVENWOOD...OR 13 MILES
NORTH OF STANBERRY...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALBANY...WORTH...GENTRY AND DENVER.

LAT...LON 4044 9422 4021 9422 4045 9495 4057 9484
TIME...MOT...LOC 0018Z 293DEG 23KT 4040 9456

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 164 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
September 13, 6:56 PM CST
Where
Harrison County, 0.69 mi N of New Hampton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.280, -94.200

Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Harrison

When
September 13, 7:19 PM CST
Where
Harrison County, 0.69 mi S of Gilman City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.140, -93.870

Roof damage was reported and power lines were downed. Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Grundy

When
September 13, 7:32 PM CST
Where
Grundy County, Trenton Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.080, -93.600

A tree was reported to have blown down on a house, and a traffic light was blown down. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260522, 260521, 260523.